Pain Management Community
Tramadol~~~~ Addictive????
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tramadol~~~~ Addictive????

I was just prescribed Tramadol hcl 50 mg. The paperwork says it is an analgesic...the info online says it is narcotic-like. I was very specific when I picked it up to ask the pharmacist if it was narcotic...he said no. I am wondering why then it would say it is addictive/habit forming? Any help would be greatly appriciated. God bless...Lynn
Tags: tramadol
Related Discussions
11 Comments Post a Comment
Blank
518031_tn?1295578974
it is very addictive and what i have been toild is that it is one of the worst meds to wd from
Blank
356518_tn?1322267242
Tramodol (ultram) is not narcotic but yes it is very addictive.
If your worried about the addictive qualties of this drug I would ask the Dr for an alternative.
Blank
356518_tn?1322267242
Tramadol also works by enhancing the activity of neurotransmitters in the brain and spinal cord. Neurotransmitters are chemical compounds that act as chemical messengers between the nerve cells. Tramadol enhances the effect of the neurotransmitters serotonin and noradrenaline, and this action also helps relieve pain.
Blank
547368_tn?1332173665
Hello Sobermommy,

Welcome to the Pain Management forum of MedHelp. I understand your concern. Tramadol is a rare drug that has a lot of controversy both good and bad. It is not considered a narcotic though it works much like morphine. It has proven to be a very effect medication for many chronic pain suffers. I do not know why you are so concerned but if you have pain that needs to be controlled I certainly would take the medication. There are not a lot of alternatives for moderate to severe pain that are not a narcotic medication. And there are patients that so not report a dependency on the medication and have withdrawn without severe side effects. On the other side of that coin are patients that report severe withdrawal symptoms. It is my understanding that the drug does not procduce a "High" if taken as directed, at least it did not when I took it. I took it for over three months. I did not have any withdrawal symptoms either. I did do a taper. Like opiates the dose does need to be adjusted if used for a long period of time.

Tramadol is a man-made (synthetic) analgesic (pain reliever). Its exact mechanism of action is unknown but similar morphine. Like morphine, tramadol binds to receptors in the brain (opioid receptors) that are important for transmitting the sensation of pain from throughout the body to. Tramadol, like other narcotics used for the treatment of pain, may be abused. Tramadol is not a non-steroidal antiinflammatory drug (NSAID) and does not have the increased risk of stomach ulceration and internal bleeding that can occur with NSAIDs.

Best of luck to you. Please let us know how you are doing and as always, Take Care, Tuck



Blank
176495_tn?1301284012
Tuck, what kind of taper did you do?  I'm prescribed tramadol for back pain but I've read so many horror stories I want to get off...i'm prescribed
2 50mg 4x/day and usually the most I take is 6..occasionally 8..I've been taking it about 6 months..was prescribed it because I am addicted to opiates and my doctor recommended it as opposed to vicodin.  I've read of people taking considerable more than I do, yet I'm concerned about a) becoming addicted/dependant and b) withdrawls.


Jim
Blank
656111_tn?1273824339
It's bizarre to hear that you can get WD's from taking Tramadol? Interesting. I've took it before for like a month and just didn't take anymore. I didn't experience any WD's from that. I guess it affects everybody differently... I don't know. But I deffy do know what it is like to go through WD's as I have been there before. It's no fun at all.
Blank
176495_tn?1301284012
well, I'm sure it has a lot to do with how long you're on them, and how many you take.


JIm
Blank
637613_tn?1281043164
Thanks so much for all the great advice. I was given Tramadol 50 mg...every 4 hours as needed. I am getting ready to have a hysterectomy on Wed and had been taking IBU 800 everyday for the pelvic pain. I had to quit taking IBU products for the week before the surgery but the pain is too bad to just not take anything and Tylenol just wasn't cutting it so the OB/GYN prescribed the Tramadol.

My reasons for asking is that it says that it is addictive...and not to take if you have a history of drug or alcohol addiction. I am a recovering addict...clean for over 4 1/2 years and didn't want to get myself into something that may cause me problems. The other concern was the WD symptoms...wasn't sure how fast that may be an issue but since I am only taking it for a week...I wouldn't think it should be a problem.

I found out yesterday that my brother takes it everyday for his shoulder pain and seems to be just fine so far. I guess I was just curious how something that was not a narcotic could be addictive. Thanks again for all the responses. God bless...Lynn
Blank
Avatar_n_tn
hey there its ed from aus its a tuff one i was takeing tramadol for about 2 years and withdrawing from them is uncuftable but then i started to take oxycontin and thats imposable to give up if you have pain think about how mutch it relly hurts and i can tell you withdrawing is 1000 times worse take care addiction sux big time
Blank
652164_tn?1224549939
I had a migrane (migraine) and the ER Dr. prescribed tramadol.  Don't have amount of mgs with me, but I am allergic to codine and penicillan.  Codine makes nauseated and the pharmacist asked me how I reacted when I tool Codine and I told her, she didn't mention anything else.  Well I got very nauseated and didn't feel anybetter until I disposed of everthing in my stomach and it still took another whole day before I could eat anything.

Does this contain Codine?
Blank
547368_tn?1332173665
Hi 2texgirl,

I am sorry that you had such an experience. You will need to be cautious with pain medications in the future.

No Tramadol does not contain codeine. You can add Tramadol to the list of medications that upset your stomach? Did you take it on an empty stomach? You should be very cautious in the future to make sure you are not taking medications on an empty stomach unless they are ordered that way.

Take Care, Tuck

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1415940873
Blank
philnoir
Four Corners, CO
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL